Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS La Crosse, WI

June 16, 2004Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2004, 4:19 PM CDT for Clark County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 4:19 PM CDT (21:19 UTC)
Expired
Jun 16, 2004, 5:15 PM CDT
In force
56 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clark County, WI

The radar

The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS53 KARX 162119
SVRARX
WIC019-162215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 515 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL EXTENDING FROM 9 MILES
  SOUTHWEST OF NEILLSVILLE TO 17 MILES EAST OF NEILLSVILLE. THE
  SEVERE THUNDERSTORMS WERE MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  THE NEILLSVILLE MUNICIPAL AIRPORT AND SIDNEY AROUND 430 PM CDT...
  NEILLSVILLE AROUND 435 PM CDT...
  LYNN AND GRANTON AROUND 440 PM CDT...
  SNYDER LAKE AROUND 445 PM CDT...
  CHILI AROUND 455 PM CDT...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4444 9076 4444 9033 4474 9032 4471 9082

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:07 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 16, 3:07 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT WED JUN 16 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...TSRA AND HEAVY RAIN/FLOODING THREAT
TONIGHT INTO THU MORNING...ADDITIONAL TSRA CHANCES THU AND AGAIN
SAT...TEMPERATURES.

DATA ANALYSIS AT 18Z SHOWED THE FRONTAL BOUNDARY THRU THE FORECAST
AREA ROUGHLY ALONG A LINE FROM KAUW-KLSE-KCCY. CONVECTION FIRING
NEAR/ALONG THIS BOUNDARY WEST OF KLSE TO KCCY. STORMS ARE SLOW
MOVING WITH RAINFALL RATES IN EXCESS OF 2 INCHES/HR. SHORTWAVE SEEN
IN VIS/IR/WV IMAGERY NEAR KSUX EARLY THIS AFTERNOON AIDING A
SIGNIFICANT CLUSTER OF HEAVY RAIN PRODUCING TSRA ACROSS NORTHWEST IA
NOW MOVING INTO NORTH CENTRAL IA. ADDITIONAL TSRA FIRING OVER
EASTERN/SOUTHERN IA AND SOUTHWEST WI IN MOIST...UNSTABLE AIRMASS
SOUTH OF THE FRONT AND AHEAD OF THE SHORTWAVE.

16/12Z MODELS LOOK TO HAVE INITIALIZED WELL...AND OFFER QUITE
SIMILAR SOLUTIONS TO EACH OTHER THRU SAT. BOTH MODELS HAVE LATCHED
ONTO THE STRONGER SHORTWAVE TO PUSH ACROSS THE FORECAST AREA
TONIGHT...AND HAVE TRENDED STRONGER WITH THE NORTHERN STREAM
SHORTWAVE TO SWEEP ACROSS THE REGION/FORECAST AREA ON SAT. BETTER
CONFIDENCE WITH THE SHORT-TERM FORECAST THIS CYCLE. SOME DIFFERENCES
WITH THE DETAILS OF PRECIPITATION PLACEMENT...BUT THAT IS NOT
UNEXPECTED. 16/00Z GFS FAR OUT-PERFORMED THE 16/00Z ETA TUE NIGHT...
AND DID BETTER WITH PRECIP ACROSS THE REGION BETWEEN 12Z-18Z TODAY.
GFS A BIT TOO FAR NORTH WITH PRECIP MAX NEAR KFSD THIS MORNING...BUT
AIRMASS IS MORE UNSTABLE AHEAD OF THE SHORTWAVE...WITH AIR PARCELS
CONVECTING FURTHER SOUTH WITH LESS FORCING/LIFT. GENERALLY FAVORED
THE GFS SOLUTION THIS CYCLE.

FOR THE SHORT TERM...THE SHORTWAVE WILL CONTINUE TO SPIN EAST-
NORTHEAST TONIGHT. PLENTY OF MOISTURE/INSTABILITY IN PLACE AHEAD OF
THE FRONT AND SHORTWAVE FOR TSRA TONIGHT. RAISED PRECIP CHANCE TO
CATEGORICAL OVER THE SOUTHERN HALF OF THE FORECAST AREA TONIGHT...IN
PROXIMITY TO THE FRONT AND SHORTWAVE TRACK...TO HIGH CHANCE ACROSS
THE FAR NORTH END OF THE FORECAST AREA. HEAVY RAINS A SERIOUS THREAT
WITH SLOW MOVING STORMS AND DEEP WARM CLOUD LAYER...DETAILS OF FLOOD
WATCH TONIGHT/THU MORNING BELOW IN HYDROLOGY SECTION. BETTER
FORCING/MOISTURE PUSH EAST OF THE FORECAST AREA THU AS THE SFC LOW
AND SHORTWAVE MOVE INTO SOUTHEAST WI THRU THE MORNING. WEAK
INSTABILITY LINGERS ALONG WITH WEAK CONVERGENCE/LIFT...TO CONTINUE A
CHANCE TSRA THRU THU AFTERNOON. DRIER...STABLE SFC-850MB AIRMASS
SPREADS ACROSS THE FORECAST AREA FOR LATER THU NIGHT AND FRI AS A
WEAK BUBBLE OF HIGH PRESSURE BUILDS INTO WI FROM THE NORTHWEST. DRY
AIRMASS HOLDS INTO FRI NIGHT. THE STRONGER NORTHERN STREAM SHORTWAVE
AND SFC TROUGH/COLD FRONT APPROACH THE FORECAST AREA BY SAT MORNING.
MOISTURE SOMEWHAT LIMITED WITH/AHEAD OF THESE FEATURES LATE FRI
NIGHT/SAT MORNING. CONSIDERING STRENGTH OF SHORTWAVE AND LOW LEVEL
FRONTOGENETICAL FORCING...CHANCE SHRA/TSRA WARRANTED LATE FRI NIGHT
AND SAT EVEN THOUGH MODELS SHOW LITTLE OR NO PRECIP THRU 00Z SUN.
CONTINUED SMALL CHANCE SHRA SAT EVENING WITH EVER PRESENT POTENTIAL
FOR THE SAT SYSTEM TO SLOW DOWN WITH TIME. FAVORED WARMER OF
NUMERICAL TEMPERATURE GUIDANCE FOR LOWS TONIGHT THROUGH FRIDAY. GFS-
MOS LOWS IN THE 50S FRI NIGHT LOOK REASONABLE WITH A DRIER AIRMASS
OVER THE AREA AND LIGHT WINDS. FAVORED GFS ENSEMBLE HIGHS FOR SAT.
COOLER...DRIER AIRMASS IS BACK IN FOR SAT NIGHT...WITH GFS ENSEMBLE
LOWS REASONABLE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

A LOW CONFIDENCE FORECAST PERIOD. MEDIUM RANGE MODELS RATHER QUICKLY
TRANSITION THE 5H OMEGA BLOCK PATTERN OVER EASTERN PAC AND GULF OF
AK EARLY IN THE WEEKEND...INTO A REX BLOCK BY LATE SUN/EARLY MON...
THEN TO AN EASTERN PAC/GULF OF AK LOW/TROUGH BY TUE. RATHER STRONG
UPPER LOW REMAINS NEARLY STATIONARY OVER HUNDSONS BAY...WITH QUASI-
ZONAL FLOW ACROSS THE UPPER MIDWEST. THE EASTERN PAC PATTERN CHANGE
LEADS TO CONSIDERABLE VARIABILITY AMONG GFS ENSEMBLE MEMBERS BY 00Z
SUN. THESE RAPID PATTERN CHANGES UPSTREAM OF THE REGION ARE PART ONE
IN THE LOWERED CONFIDENCE IN THE EXTENDED PORTION OF THE FORECAST.
PART TWO IS THE TIMING OF THE MORE SIGNIFICANT SHORTWAVES THRU THE
QUASI-ZONAL UPPER FLOW PATTERN ACROSS THE REGION. TIMING OF THESE
DIFFICULT AT BEST. DID REMOVE TSRA CHANCE FOR SUN...IN THE WAKE OF
THE STRONGER SAT SYSTEM. MODELS INDICATING AN 850MB CONVERGENCE ZONE
TO REMAIN IN OR NEAR THE FORECAST AREA FROM SUN NIGHT-WED. SOUTHERLY
LOW LEVEL FLOW THRU THE PLAINS CONTINUES TO BRING PLENTIFUL MOISTURE
NORTHWARD AND INTO THIS CONVERGENT AREA. FORECAST FOR MON THRU WED
WILL SOUND REPETITIVE...HOWEVER THERE IS LIKELY TO BE A DRY DAY IN
THE MIX. WITH LOW CONFIDENCE IN THE FORECAST BEYOND SAT...WHICH DAY
MAY END UP DRY WILL BE DETAILED IN LATER FORECAST PACKAGES AS THE
DAY APPROACH.

&&

.HYDROLOGY...TSRA EARLY THIS MORNING DROPPED 2 TO 4 INCHES OF RAIN
ACROSS PART OF FAYETTE CO IA IN A COUPLE HOURS...WITH NUMEROUS WATER
PROBLEMS REPORTED. FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS
NORTHEAST IA INTO SOUTHWEST WI TONIGHT...AND REMAIN THE FOCUS FOR
TSRA DEVELOPMENT AND HEAVY RAIN THREAT. WIND FIELDS INDICATE SLOW
MOVING STORMS TONIGHT...AND A DEEP WARM CLOUD LAYER IS FAVORABLE FOR
EFFICIENT AND HEAVY RAIN PRODUCTION. PRECIPITABLE WATER VALUES IN
1.5 TO 1.75 INCH RANGE TONIGHT. A FLOOD WATCH HAS ALREADY BEEN
ISSUED FOR ROUGHLY THE SOUTHERN HALF OF THE FORECAST AREA...AND
THIS WILL CONTINUE THRU NOON ON THU. BULK OF HEAVY RAIN THREAT
EXPECTED TO BE OVER BY 12Z THU...HOWEVER IF FLOODING PROBLEMS
DEVELOP THEY WILL LIKELY LINGER THROUGH MUCH OF THU MORNING.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...FLOOD WATCH TONIGHT THROUGH NOON THU...IAZ008>011-018-019-
     029-030.
WI...FLOOD WATCH TONIGHT THROUGH NOON THU...WIZ053>055-061.
MN...FLOOD WATCH TONIGHT THROUGH NOON THU...MNZ094>095.

&&

RRS
Hazardous weather outlook, Jun 16, 11:29 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1129 AM CDT WED JUN 16 2004

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-162200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
1129 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWESTERN WISCONSIN...MAINLY
SOUTH OF INTERSTATE 90.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY...AND WILL BECOME
STATIONARY ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN BY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THIS BOUNDARY
THIS AFTERNOON. A FEW OF THE STRONGEST STORMS MAY PRODUCE DAMAGING
WINDS...HAIL...AND FLASH FLOODING. AFTER A BREAK THIS AFTERNOON AND
EVENING...THUNDERSTORMS WILL REDEVELOP DURING THE OVERNIGHT HOURS.
THE MAIN THREAT OVERNIGHT WILL BE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED FROM ANY OF
THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. RAINFALL
REPORTS WILL BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-162200-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1129 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN...MAINLY NORTH OF
INTERSTATE 90.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON...AND
WILL BECOME STATIONARY ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN
BY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF
THIS BOUNDARY THROUGH TONIGHT. SOME OF THE STRONGEST STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON. THERE IS ALSO
POTENTIAL FOR HEAVY RAIN THIS AFTERNOON AND OVERNIGHT WITH THE
STRONGER THUNDERSTORMS. WITH A VERY MOIST AIRMASS IN PLACE...AND WITH
WET SOILS FROM PREVIOUS RAINS...THERE IS A POTENTIAL FOR SOME
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED FROM ANY OF
THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ALSO...
REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SCHRECK

In the hours before

Local storm report, Jun 16, 2:59 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      4 SE PRESTON            43.63N 92.03W
06/16/2004                   FILLMORE           MN   LAW ENFORCEMENT

            4.00 INCHES OF RAIN WAS REPORTED.

&&

SHEA
Local storm report, Jun 16, 3:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TORNADO          3 E OSAGE               43.28N 92.75W
06/16/2004                   MITCHELL           IA   EMERGENCY MNGR

            BRIEF TOUCHDOWN AT HIGHWAY 218 AND HIGHWAY 9
            INTERSECTION.

0247 PM     TORNADO          2 N NEW HAVEN           43.31N 92.65W
06/16/2004                   MITCHELL           IA   LAW ENFORCEMENT

0302 PM     TORNADO          7 N FLOYD               43.23N 92.74W
06/16/2004                   MITCHELL           IA   LAW ENFORCEMENT

            REPORTED ALONG THE COUNTY LINE AND MOVING SOUTH
            SOUTHWEST.

0250 PM     TORNADO          RICEVILLE               43.36N 92.55W
06/16/2004                   HOWARD             IA   FIRE DEPT/RESCUE

            SEVERAL SMALL TORNADOES AROUND TOWN.

&&

SHEA
Local storm report, Jun 16, 3:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLASH FLOOD      HUTTON                  43.61N 92.05W
06/16/2004                   FILLMORE           MN   LAW ENFORCEMENT

            WATER OVER ROADS IN HUTTON VALLEY AREA...ALONG COUNTY
            ROAD 16.

&&

SHEA
Local storm report, Jun 16, 4:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          2 N RUDD                43.16N 92.90W
06/16/2004                   FLOYD              IA   TRAINED SPOTTER

            TORNADO REPORTED NEAR HWY 18 AND FOOTHILL RD.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:55 PM CDTFlash Flood WarningARXClark3 hr
Jun 16, 6:02 PM CDTFlash Flood WarningARXGrant3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.